Hail, St. Louis
- When
- September 16, 4:38 PM CST to 4:41 PM CST
- Where
- St. Louis County, 2.27 mi NNW of Babbitt
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 47.710, -91.940
A few thunderstorms developed ahead of a weak cold front across northeastern Minnesota during the early evening hours of the 16th. One storm produced hail to the size of ping pong balls in Babbitt, but no additional reports were received as the storms remained over rural areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A few thunderstorms developed ahead of a weak cold front across northeastern Minnesota during the early evening hours of the 16th. One storm produced hail to the size of ping pong balls in Babbitt, but no additional reports were received as the storms remained over rural areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 16, 1:23 PM CST, 3 hours 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Duluth MN 223 PM CDT Tue Sep 16 2025 .KEY MESSAGES... - Isolated showers and storms are possible through tonight, with a few strong thunderstorms possible in the Arrowhead. - Warm to hot temperatures continue today and Wednesday, then a return to more seasonal temperatures. - On-and-off shower and storm chances through the week and into the weekend. && .DISCUSSION... Issued at 223 PM CDT Tue Sep 16 2025 A warm air mass lingers this afternoon as a cool front in northwest Minnesota slowly enters the area. Low-end amounts of mainly speed shear with slight directional sheer combines together with a notably unstable airmass aloft to create a 5-10% chance of strong thunderstorms in the Arrowhead this evening directly ahead of the advancing cool front. If a strong thunderstorm can form, the primary hazard would be small hail and heavy rainfall, with gusty winds to 50 mph as a secondary hazard. At this point the main time period of concern would be around sunset through the early overnight hours before the front pushes eastward into an area of even less favorable shear profiles late tonight. The chance of precipitation forecast for this evening and overnight remains capped around 20-30% for this low-confidence thunderstorm environment later tonight. Expect another day of warm to hot temperatures south of the Iron Range and especially east-central MN and all of northwest Wisconsin Wednesday as the cool front stalls out. Temperatures will cool to near or slightly below normal for Thursday. An easterly wind over Lake Superior will especially be notable for typical lake breeze locations Thursday and Friday. This late work week time period will feature multiple low-end chances of additional rain showers as the stalled and slowly weakening frontal boundary sits across the general US Hwy 2 corridor and low pressure over the Great Plains lifts moisture northward. This similar pattern lasts into the weekend even as the closed low breaks down since the a cutoff low over Quebec moves into the Canadian Maritimes. At this point the highest confidence rainfall would be Saturday into Saturday night with the better Plains forcing entering the area before ejecting eastward into Ontario. Westerly flow aloft with near-normal temperatures helps to keep at least a mild pattern over the Upper Midwest into early next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1225 PM CDT Tue Sep 16 2025 Isolated thunderstorms this afternoon mainly in far northern Minnesota will be monitored for any TAF amendments that may be needed, especially near Hibbing. Isolated thunderstorm chances last into tonight with a strong thunderstorm possible into the Arrowhead ahead of an advancing cool front. Areas of fog again produce a few hours of expect IFR to LIFR visibility 09-14Z. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 141 PM CDT Tue Sep 16 2025 Light southerly winds under 10 knots persist through tonight before becoming light and variable Wednesday. Expect a notable uptick in northeasterly winds Wednesday night, with gusty to strong easterly winds Thursday morning onward. A few gusts to 30 knots are possible (30-40% chance). The resultant elevated waves and gusty winds linger into Friday. There is a fair chance of needing some Small Craft Advisories Thursday. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...NLy AVIATION...NLy MARINE...NLy
Hazardous Weather Outlook National Weather Service Duluth MN 136 PM CDT Tue Sep 16 2025 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171845- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 136 PM CDT Tue Sep 16 2025 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is around a 20 percent chance for thunderstorms across northeast Minnesota this afternoon and tonight. Thunderstorm potential will expand into northwest Wisconsin later on through the night. Primary hazards will be hail to penny size, wind gusts in excess of 50 mph, dangerous lightning and heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional rounds of thunderstorms are possible Wednesday into the weekend. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated this afternoon or tonight. LSZ121-140>148-150-171845- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 136 PM CDT Tue Sep 16 2025 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Isolated thunderstorms are possible this evening. If thunderstorms do form, hazards include up to penny size hail, wind gusts up to 40 knots, and occasional cloud-to-water lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several rounds of thunderstorms are possible Wednesday through Friday. Gusty northeast winds and elevated wave heights on Thursday and Friday may lead to hazardous conditions for smaller vessels. PA More information may be obtained at the following web address: http://www.weather.gov/duluth
The Duluth radar (KDLH), 99 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293099, 1293100.